Opiate Overdose

 

Immediately: Call 911.

  • If the person is unconscious and blue or not breathing, perform CPR or rescue breathing.

  • If they are unconscious but you're confident they ARE breathing, try to wake them (rub their sternum with your knuckles). If they don't wake up, or you’re not sure they’re breathing, begin CPR (this will sometimes wake them up) or rescue breathing.

  • If you have Narcan (Naloxone), use it (see below).

 

>> Note: snoring or gurgling is not ‘normal’ in someone who may have ODed; don’t let them ‘sleep it off’.

      If you can’t wake them immediately, call 911 and turn them on their side.

 

Hands-only CPR vs CPR with Breathing

For overdoses, do CPR with resuce breathing if trained. If you know only Hands-only CPR, do that.

 

CPR with Rescue Breathing

  • Tilt their head back, lift chin, pinch nose shut. Give 2 slow breaths.

  • Do 30 chest compressions. Hands in the middle fo the chest; push hard, push fast.

  • Repeat

 

Hands-only CPR

  • Do continuous chest compressions. Hands in the middle fo the chest; push hard, push fast to the beat of Staying Alive.

 

Rescue Breathing

Tilt their head back, lift chin, pinch nose shut. Give 1 slow breath every 5 seconds until they start breathing.

 

Narcan

Nasal Narcan Administration:

1. Do rescue breathing for a few quick breaths if the person is not breathing.

2. Put the nasal atomizer (applicator) on the needleless syringe and then assemble the glass cartridge of naloxone.

3. Tilt the head back and spray half up one nostril (1cc) and half up the other (1cc).

 

Injectable Naloxone:

Injectable naloxone comes packaged in several different forms- a multi dose 10 mL vial and single dose 1mL flip-top vials with a pop off top. To use injectable naloxone:

1. Do rescue breathing for a few quick breaths if the person is not breathing.

2. Use a long needle if possible: 1 – 1 ½ inch

3. Pop off the orange top vial

4. Draw up 1cc of naloxone into the syringe 1cc=1mL

5. Inject into a muscle – thighs, upper, the butt, or shoulder is best. Inject straight in to make sure to hit the muscle.

 

If there is no breathing or breathing remains shallow, continue rescue breathing while waiting for the naloxone to take effect. If there is no change in 3-5 minutes, administer another dose and keep rescue breathing. If the second dose doesn’t work, something else is wrong—either it has been too long and the heart has already stopped, or there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).

 

REMEMBER! Naloxone only works if there is opioids involved with the OD…it cannot reverse an OD on cocaine, speed, benzos, alcohol or other non-opioid based drugs.

 

  • Do not try to make the person vomit.

  • Do not give them anything to eat or drink.

 

Call 911 / Go to the ED: If the person has ANY of the following:

1. Slow and shallow breathing (less than 1 breath every 5 secs).

2. Very sleepy and unable to talk, or unconscious.

3. Skin color is blue or grayish, with dark lips and fingernails.

4. Snoring or gurgling or choking sounds.

 

In addition to unconsciousness, call for emergency help when someone is:

• having a seizure

• experiencing severe headache

• experiencing chest pain

• experiencing breathing difficulties

• extremely paranoid, agitated and/or confused.

 

Mixing Drugs

Taking more than one drug at a time puts strain on the body and increases the effect and the risk of death. Most heroin-related overdoses are caused when other depressant drugs are taken too, such as alcohol or benzodiazepines (e.g. Ativan, Xanax).

 

Don’t Ignore Gurgling or Snoring

Snoring and gurgling can mean a person is having trouble breathing. With substance use, especially substances that slow down the systems of the body (eg: benzodiazepines, opioids, GHB), snoring may indicate a serious and potentially life threatening obstruction of the airway. In the setting of substance use, snoring is not something that should be seen as ‘normal’. Don’t let people ‘sleep it off’ if they are snoring – this may be a sign of significant and life threatening emergency – attempt to wake them immediately. If they do wake then the snoring (airway obstruction) will resolve. If they do not wake, call 911. Follow the instructions from the operator (you will probably be asked to roll the snoring person onto their side and open their mouth to maximize the flow of air).

 

Sources:

PrescribetoPrevent.org

International Overdose Awareness Day

HarmReduction.org

 

 

 

Register for a CPR Class

Click here to register.

Call us today 603-817-5973

15 Plumer Lane, Lee NH

© 2015 by Eric Jaeger